Oklahoma, 2021

Damaging Winds in Oklahoma, September 15, 2021

September 15, 2021 · NWS TSA · 3 events in 2 counties and zones

Scattered thunderstorms developed during the afternoon of the 15th across northeastern Oklahoma, along a weak stationary frontal boundary. The air mass across the region had become moderately unstable during the afternoon, but wind shear was very weak.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Scattered thunderstorms developed during the afternoon of the 15th across northeastern Oklahoma, along a weak stationary frontal boundary. The air mass across the region had become moderately unstable during the afternoon, but wind shear was very weak. As a result, storms that developed were short-lived. The strongest thunderstorms produced brief, damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 15, 2:42 PM CST, 48 minutes earlier.

Area forecast discussion, Sep 15, 2:42 PM CST, 48 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
342 PM CDT Wed Sep 15 2021

.DISCUSSION...
This afternoon....a west to east oriented vorticity lobe was
positioned from the Texas Panhandle through Eastern Oklahoma and
Northwest Arkansas and into Central Arkansas. Along and near this
vorticity lobe...combined with a couple weak surface
boundaries...isolated showers and thunderstorms had develop
across portions of Eastern Oklahoma and West Central Arkansas.
This activity will remain possible into the evening hours before
weakening with the loss of daytime heating and decreasing
instability. Severe weather is not anticipated through this
evening.

Starting Thursday...high pressure looks to set up over the
Southern Plains with the upper level jet over the northern CONUS.
High pressure is forecast to remain common over the region into
the weekend before lifting more northeast Sunday. This will allow
for warming temps into the weekend with highs back in the low/mid
90s Saturday. Also through this time period...an upper level
impulse within the ridge of high pressure is progged to hold over
the region with an upper level trof axis moving through the region
Friday. In response...isolated chances for showers and storms
look to be possible each afternoon Friday through Sunday mainly
over the higher terrain of Southeast Oklahoma and Northwest
Arkansas. Will continue with slight chance pops Friday as the
upper trof moves through and hold onto pops just below mentionable
criteria Saturday.

Sunday into the Monday the weak impulse is forecast to begin
lifting through the region ahead of a much more defined wave
moving eastward into the Plains Monday/Tuesday. Thus...will
continue to carry at least slight chance pops Sunday and Monday
afternoons across Southeast Oklahoma and Northwest Arkansas. The
stronger wave is progged to push a more fall like cold front into
the CWA during the Tuesday to Wednesday time frame...depending on
the model of choice. GFS continues to be faster while the ECMWF
has been more consistent with timing of Tuesday night into
Wednesday. Thus...have leaned toward the ECMWF for details. Shower
and thunderstorm chances increase as the front moves through with
much cooler temps...highs of 70s near 80 deg...behind the front
Wednesday. Will continue to refine timing/strength of this system
as the event approaches.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  92  69  92 /  10   0   0   0
FSM   69  90  70  91 /  20  10   0  20
MLC   66  89  66  90 /  20   0   0  10
BVO   63  91  64  92 /   0   0   0   0
FYV   62  86  63  88 /  10  10   0  10
BYV   64  85  64  87 /  10  10   0  20
MKO   66  88  66  89 /  10   0   0  10
MIO   65  89  65  90 /   0   0   0   0
F10   66  90  67  90 /  10   0   0  10
HHW   67  88  68  88 /  10  10   0  20

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

SHORT TERM...07
LONG TERM....20
Hazardous weather outlook, Sep 15, 11:54 AM CST, 3 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1254 PM CDT Wed Sep 15 2021

ARZ001-002-010-011-019-020-029-OKZ049-053>076-161030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1254 PM CDT Wed Sep 15 2021

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

THUNDERSTORMS WITH DANGEROUS LIGHTNING.
	RISK...Limited.
	AREA...Eastern Oklahoma and Northwest Arkansas.
	ONSET...Afternoon.

DISCUSSION...
Isolated thunderstorms are expected to develop this afternoon
across portions of eastern Oklahoma and northwest Arkansas.
A brief strong storm will be possible with locally gusty
winds. Any storms which do develop will diminish soon after
sunset.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Spotter Activation Not Expected.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY...No Hazards.
FRIDAY...Thunderstorm Potential.
SATURDAY...No Hazards.
SUNDAY through TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
Daily isolated showers and storms are forecast Friday
through next Monday with slightly higher chances being
across far eastern Oklahoma and northwest Arkansas.
A cold front is forecast to move into the region late
Tuesday with increasing thunderstorm chances and
cooler temperatures.

weather.gov/tulsa contains additional information.

The radar

The Tulsa radar (KINX), 45 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Osage

When
September 15, 3:30 PM CST
Where
Osage County, Skiatook
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.370, -96.000

Strong thunderstorm wind snapped large trees limbs, and blew down a power pole.

Thunderstorm Wind, Tulsa

When
September 15, 4:00 PM CST
Where
Tulsa County, 2.48 mi E of Bozarth
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
36.082, -95.976

Strong thunderstorm wind snapped large tree limbs near the intersection of S Peoria Avenue and E 56th Street.

Thunderstorm Wind, Tulsa

When
September 15, 4:16 PM CST
Where
Tulsa County, 0.65 mi NNW of Tulsa R L Jones Arpt
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
36.039, -95.985

The ASOS at the Tulsa Richard L Jones Jr Riverside Airport (KRVS) measured 60 mph thunderstorm wind gusts. Large tree limbs were reported to be blown down near the airport.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2021Every state in 2021This day in weather historyWarnings in Oklahoma, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 981826, 981833, 981830.